Georgia, 2008

Damaging Winds and Lightning Strikes in Georgia, June 29, 2008

June 29, 2008 · NWS FFC · 8 events in 8 counties and zones

An unusually strong upper-level trough was sweeping through the southeast on the 29th accompanied by an unusually strong cold front. Scattered to numerous thunderstorms developed in advance of the front in two waves, first across central Georgia during the afternoon, followed by another round across north Georgia during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$365,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually strong upper-level trough was sweeping through the southeast on the 29th accompanied by an unusually strong cold front. Scattered to numerous thunderstorms developed in advance of the front in two waves, first across central Georgia during the afternoon, followed by another round across north Georgia during the late afternoon and evening. Damaging straight-line winds occurred with several of the storms, along with frequent cloud-to-ground lightning. Very little hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 29, 2:43 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 29, 2:43 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT SUN JUN 29 2008

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ANOMALOUS DEEP UPPER TROUGH IN THE NE U.S. DRIVING AN UNUSUALLY
STRONG EARLY SUMMER COLD FRONT INTO THE SE U.S. THIS WILL COMBINE
WITH ABUNDANT LOW-LEVEL MOISTURE AND INSTABILITY TO BRING SHRA/TSRA
TO THE CWA NEXT 12 HOURS AND TO THE FAR SOUTHERN PART OF THE CWA
INTO MON.  MAIN CONCERN FOR SHORT TERM...FIRST PERIOD...IS THREAT
FOR SHRA/TSRA AND THREAT FOR SEVERE. GIVEN THE FRONT...PROGGED
INSTABILITY OF 2000 J/KG CAPE...LIS TO -4...AND BETTER THAN NORMAL
LOW-LEVEL WIND FIELDS FOR THIS TIME OF YEAR...30-35 KT WESTERLY
LOW-LEVEL WINDS CENTRAL GA...THREAT FOR SEVERE APPEARS TO BE BETTER
THAN JUST THE NORMAL ISOLD DIURNAL PULSE VARIETY.
HOWEVER...EXTENSIVE LOW/MID CLOUDS INTO EARLY AFTERNOON ACROSS MUCH
OF THE CWA LEFT THE AREA MORE STABLE THAN RECENTLY AND HAS SO FAR
LIMITED SHRA/TSRA DEVELOPMENT AND EQUALLY INTENSITY. CLOUDS BEGAN TO
BREAK OUT 17-18Z AND DEVELOPMENT OF SHRA/TSRA BEGAN AT THAT TIME.
TWO AREAS OF INITIAL DEVELOPMENT NOTED...ONE AHEAD OF THE FRONT IN N
AL/N GA...THE FRONT OF WHICH APPEARS TO BE ALONG A BNA-GWO LINE AT
18Z...AND ANOTHER IN CENTRAL AL WHICH IS PUSHING INTO SC GA. THIS IS
WHERE THE MOST HEATING OCCURRED EARLIER. AIR MASS APPEARS TO BE
QUITE TROPICAL AND SATURATED AND SO FAR THIS HAS LIMITED SEVERE
POTENTIAL. 12Z FFC SOUNDING SHOWED THE AIR MASS WAS ACTUALLY QUITE A
BIT MORE STABLE THAN AT THIS TIME YESTERDAY. NONETHELESS...THE
THREAT FOR SVR EXISTS GIVEN THE BETTER THAN NORMAL DYNAMICS FOR THIS
TIME OF YEAR AND A SVR WATCH HAS BEEN ISSUED UNTIL 01Z. STILL
THINKING THAT SEVERE WILL BE ISOLD OVERALL. MOST OF THE SIGNIFICANT
ACTIVITY WILL OCCUR PRIOR TO THE 00Z ZONE INITIALIZATION TIME...BUT
WILL NEED TO HOLD ONTO AT LEAST HIGH CHANCE POPS UNTIL
06Z...ESPECIALLY ACROSS THE SE HALF OF THE CWA. MUCH DRIER AIR
BEGINS TO FILTER INTO THE CWA FROM THE NW AFTER 06Z. SOME LOW POPS
WARRANTED ACROSS THE SE PART OF THE CWA AFT 06Z AS FRONT DRIFTS INTO
THAT AREA. FOR MON...SOME MOISTURE LINGERS ACROSS THE EXTREME SE
PART OF THE CWA AS THE FRONT LINGERS IN THAT AREA. UPPER SUPPORT TO
PUSH THE SYSTEM OUT OF THE AREA UNUSUALLY STRONG FOR THIS TIME OF
YEAR AND MODELS IN GOOD AGREEMENT ON THIS. THUS...AFT 00Z TUE...WILL
REMOVE POPS FROM THE ENTIRE CWA FOR THE REMAINDER OF THE SHORT TERM.

MAV MOS...AS HAS OFTEN BEEN THE CASE RECENTLY...APPEARS TO BE WAY
TOO COOL FOR MIN TEMPS TONIGHT. WARMER MET MOS APPEARS MORE
REASONABLE...SO HAVE DEFINITELY LEANED IN THAT DIRECTION. CLOUD
COVER TONIGHT WILL RESULT IN FAIRLY UNIFORM AND MILD LOW TEMPS. FOR
MON...SUNSHINE NORTH WILL OFFSET COOLER/DRIER AIR MASS. CLOUD COVER
SOUTH WILL HOLD TEMPS DOWN THERE. TEMPS MON SHOULD BE NEAR OR
SLIGHTLY BELOW NORMAL. FOR THE REMAINDER OF THE SHORT TERM
TEMPS...FEEL THAT MAV MOS WAY TOO COOL FOR MIN TEMPS TUE-WED AND
INCONSISTENT WITH GRIDDED MOS DATA.  HAVE WARMED ALL AREAS SEVERAL
DEGREES. JUST DO NOT SEE LOWS IN THE LOW 50S AROUND JULY 1ST.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE MID PART OF THE WEEK APPEARS TO BE A REPEAT OF LAST WEEKS
PATTERN WITH A UNUSUALLY DRY AIR MASS PRESENT OVER THE REGION
TUE-WED AS THE POLAR VORTEX ONCE AGAIN BECOMES ANOMALOUSLY DEEP FOR
SUMMER. HOWEVER...MOISTURE RETURNS IN EARNEST FOR THE LATER HALF OF
THE EXTENDED. THE NE U.S. UPPER TROUGH LIFTS OUT AND THE BERMUDA
RIDGE AND UPPER SUBTROPICAL RIDGE BECOME FIRMLY ESTABLISHED ACROSS
THE SE U.S. WEAK LOW PRESSURE DEVELOPS OVER THE MID SOUTH BETWEEN
THE SW U.S. UPPER HIGH AND THE UPPER HIGH OFF THE SE U.S. COAST.
THIS PUTS THE MID SOUTH AND SE STATES IN A VERY MOIST...TROPICAL
FLOW. SUPPORT IS BETTER THAN NORMAL FOR SCATTERED TO WIDESPREAD
SHRA/TSRA DURING THE LATER HALF OF THE WEEK. FOR NOW HAVE STOPPED AT
40 PERCENT POPS GIVEN DAY-TO-DAY UNCERTAINTY...BUT THUNDERSTORMS
APPEAR TO BE A GOOD BET...STARTING IN CENTRAL AREAS THU...AND ALL
AREAS FRI-SUN. THE NEXT ADVERTISED FRONT AT THIS POINT APPEARS TO BE
HELD UP WELL NORTH OF THE CWA...SO SHOULD NOT IMPACT THE FORECAST AT
THIS TIME. TEMPERATURES WILL CREEP BACK CLOSER TO NORMAL VALUES.
HIGH HUMIDITY WILL RESULT IN INCREASINGLY WARM...MUGGY NIGHTS...BUT
DAYTIME TEMPS WILL GENERALLY BE HELD INTO THE UPPER 80S AND LOWER
90S. AGAIN...MEX MOS MIN TEMPS TOO COOL DURING THE LATER PERIODS
GIVEN TROPICAL AIR MASS PROGGED OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          69  86  63  87  62 /  50  10   0   0   0
ATLANTA         69  85  65  86  65 /  50  10   0   0   0
BLAIRSVILLE     64  80  58  82  58 /  40  10   0   0   0
CARTERSVILLE    66  85  60  86  59 /  40  10   0   0   0
COLUMBUS        71  88  66  91  66 /  60  10   0   0   0
GAINESVILLE     67  85  63  85  64 /  50  10   0   0   0
MACON           72  87  65  91  64 /  60  10   0   0   0
ROME            66  86  61  86  61 /  30  10   0   0   0
PEACHTREE CITY  69  85  61  86  60 /  50  10   0   0   0
VIDALIA         73  88  69  90  68 /  60  30  20   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 28, 10:15 PM EST, 17 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 PM EDT SAT JUN 28 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...OVERNIGHT SATURDAY NIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
A SURFACE TROUGH WILL REMAIN JUST SOUTHEAST OF THE APPALACHIAN
MOUNTAINS TONIGHT...WHILE A WEAK UPPER LEVEL DISTURBANCE PASS
OVERHEAD.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
NORTH AND CENTRAL GEORGIA OVERNIGHT...AS A WEAK SURFACE TROUGH
MEANDERS ACROSS NORTH GEORGIA AND A WEAK UPPER LEVEL DISTURBANCE
MOVES ACROSS THE TENNESSEE VALLEY. INSTABILITIES WILL BE WEAK...SO
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY ON SUNDAY...A FEW OF WHICH MAY BE
SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY...AND A
SLIGHT CHANCE TUESDAY THROUGH INDEPENDENCE DAY...MAINLY OVER
CENTRAL GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REST OF THE NIGHT.

In the hours before

Special weather statement, Jun 29, 2:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT SUN JUN 29 2008

GAZ079-089>091-102-103-292015-
326 PM EDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...40 MPH WINDS...
HEAVY RAIN...AND FREQUENT LIGHTNING IN WEBSTER...STEWART...
CHATTAHOOCHEE...MARION...MUSCOGEE AND TALBOT COUNTIES UNTIL 415 PM
EDT...

AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MIDLAND TO 9 MILES SOUTH OF PROVIDENCE
CANYON STATE PARK...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WEBSTER...STEWART...CHATTAHOOCHEE...MARION...MUSCOGEE AND
TALBOT COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PROVIDENCE CANYON STATE PARK...MIDLAND...
LOUVALE...JAMESTOWN...CUSSETA...RENFROE...MANTA...LUMPKIN...
WESTVILLE...BROOKLYN...BOX SPRINGS...JUNIPER...BERGINSVILLE...
RICHLAND AND BRANTLEY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Jun 29, 2:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN JUN 29 2008

GAZ079-080-090>093-102>104-292015-
350 PM EDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...45 MPH WINDS...
FREQUENT LIGHTNING...AND BRIEF VERY HEAVY RAIN IN SUMTER...
WEBSTER...STEWART...SCHLEY...TAYLOR...MACON...CHATTAHOOCHEE...MARION
AND TALBOT COUNTIES UNTIL 415 PM EDT...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF GENEVA TO
TROUTMAN...MOVING EAST AT 28 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SUMTER...WEBSTER...STEWART...SCHLEY...TAYLOR...MACON...
CHATTAHOOCHEE...MARION AND TALBOT COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OAKLAND...JUNIPER...
BRANTLEY...BERGINSVILLE...RICHLAND...TROUTMAN...BUENA VISTA...
WESTON...GENEVA...TAZEWELL...DRANEVILLE...PRESTON...PUTNAM...MAUK AND
DOYLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 29, 3:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT SUN JUN 29 2008

GAZ069-079>081-091>093-103-104-292100-
415 PM EDT SUN JUN 29 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
SUMTER...WEBSTER...SCHLEY...TAYLOR...MACON...MARION...CRAWFORD...
TALBOT AND UPSON COUNTIES UNTIL 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED STRONG THUNDERSTORMS FROM WOODLAND TO 9 MILES
SOUTHWEST OF DUMAS...MOVING EAST AT 28 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS SUMTER...WEBSTER...SCHLEY...TAYLOR...MACON...MARION...
CRAWFORD...TALBOT AND UPSON COUNTIES THROUGH 500 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JUNCTION
CITY...WOODLAND...DUMAS...PLEASANT HILL...
...PLAINS...ELLAVILLE...WESLEY...IDEAL AND BUTLER. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Robins AFB radar (KJGX), 51 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Peach

When
June 29, 3:15 PM EST to 3:30 PM EST
Where
Peach County, Ft Vly to Miami Vly
Measured
39 kt (45 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
32.550, -83.880

The Peach County 911 Center reported that three trees were down in the Fort Valley area.

Thunderstorm Wind, Floyd

When
June 29, 3:25 PM EST to 3:30 PM EST
Where
Floyd County, 2 mi E of Rome to 1 mi ESE of Lindale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.250, -85.145

The Floyd County Emergency Management Director reported that up to 10 trees were blown down across eastern Floyd county.

Thunderstorm Wind, Dodge

When
June 29, 4:58 PM EST to 5:00 PM EST
Where
Dodge County, 2 mi N of Rhine to 3 mi N of Rhine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.009, -83.200

The Dodge County Emergency Management Director reported that 20 trees and several power lines were down in the Rhine area. At least 300 residents in the area were without power.

Thunderstorm Wind, Cherokee

When
June 29, 5:20 PM EST to 5:25 PM EST
Where
Cherokee County, Holly Spgs to Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.170, -84.500

The public reported that several trees were down in the vicnity of Bells Ferry Road and Bridge Mill Road. In addition, some shingles were lifted off the roof of one home and an umbrella was also torn off some patio furniture.

Thunderstorm Wind, Carroll

When
June 29, 5:45 PM EST to 5:50 PM EST
Where
Carroll County, 3 mi WSW of Carrollton to 3 mi E of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
33.563, -85.128

The Carroll County 911 Center reported that several trees and power lines were down on the bypass around Carrollton. A few trees were also down just northeast of Roopville in southern Carroll county.

Lightning, Forsyth

When
June 29, 5:50 PM EST to 5:55 PM EST
Where
Forsyth County, Cumming to 8 mi SW of Cumming
Property damage
$200,000
Reported by
County Official
Coordinates
34.200, -84.150

The Forsyth County 911 Center reported that lightning strikes started several house fires in the southern half of the county. Specific damages were not provided.

Thunderstorm Wind, Clayton

When
June 29, 6:55 PM EST to 6:58 PM EST
Where
Clayton County, 2 mi S of Atlanta Hartsfield I to Riverdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.621, -84.430

The Clayton County 911 Center reported that several trees were down on Riverdale Road and Fayetteville Road.

Lightning, Henry

When
June 29, 7:15 PM EST
Where
Henry County, Hampton
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.380, -84.280

The Henry County Emergency Management Director reported that lightning struck and set on a fire a home on Dorsey Road. In addition, there was also a small brush fire in the northwest part of the county also started by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119354, 119353, 120017, 120012, 120013, 120015, 120014, 120016.